cefaclor, Raniclor (cont.)

Pharmacy Author:
Medical and Pharmacy Editor:

Cefaclor should be avoided by patients with known allergy to cephalosporin type antibiotics. Since cefaclor is chemically related to penicillin, patients allergic to penicillin can have an allergic reaction (sometimes even anaphylaxis) if given cefaclor. Treatment with cefaclor and other antibiotics can alter the normal bacteria flora of the colon and permit overgrowth of C. difficile, a bacteria responsible for pseudomembranous colitis. Patients who develop pseudomembranous colitis as a result of antibiotics treatment can experience diarrhea, abdominal pain, fever, and sometimes even shock.

Reference: FDA Prescribing Information


Last Editorial Review: 6/22/2009



Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Pill Finder Tool

Need help identifying pills and medications?
Use the pill identifier tool on RxList.


Back to Medications Index